Wyoming, 2025Flash Flood in Wyoming, August 27, 2025
August 27, 2025 · NWS RIW · 1 event in 1 county or zone
A significant push of monsoonal moisture brought rainfall to much of Wyoming on 8/27/25. Thunderstorms with high rainfall rates near Jeffrey City led to flash flooding for portions of the town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant push of monsoonal moisture brought rainfall to much of Wyoming on 8/27/25. Thunderstorms with high rainfall rates near Jeffrey City led to flash flooding for portions of the town. The public reported ponding water in low spots throughout Jeffrey City. Radar estimates showed 1.0 to 1.5 inches of rain falling on the town of Jeffrey City within a 1 hour period, with up to 2 inches falling west of town. Rainfall rates were estimated to be as high as 6 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 27, 3:23 PM MST, 52 minutes earlier. Its key messages:
- Isolated to scattered rain showers with very isolated thunderstorms will continue through the afternoon, especially as an elongated band of precipitation moves into northern WY. Southwest into southern and central WY will have a better chance of thunderstorms this afternoon and early evening.
- Isolated showers and thunderstorms across western and central WY on Thursday, with better chances across northern WY. Temperatures will be about 5-8 degrees below normal.
- Friday and Saturday will continue to be on the cool side, with isolated showers over north-central WY and some gusty west- northwest wind across southwest into southern WY.
- High pressure returns Sunday and Monday for seasonable temperatures and mostly dry conditions with some breezy afternoon southwest winds.
Area forecast discussion, Aug 27, 3:23 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
423 PM MDT Wed Aug 27 2025
.KEY MESSAGES...
- Isolated to scattered rain showers with very isolated
thunderstorms will continue through the afternoon, especially
as an elongated band of precipitation moves into northern WY.
Southwest into southern and central WY will have a better
chance of thunderstorms this afternoon and early evening.
- Isolated showers and thunderstorms across western and central
WY on Thursday, with better chances across northern WY.
Temperatures will be about 5-8 degrees below normal.
- Friday and Saturday will continue to be on the cool side, with
isolated showers over north-central WY and some gusty west-
northwest wind across southwest into southern WY.
- High pressure returns Sunday and Monday for seasonable
temperatures and mostly dry conditions with some breezy
afternoon southwest winds.
&&
.UPDATE...
Issued at 130 PM MDT Wed Aug 27 2025
The band of precipitation early this afternoon stretches from
northwest WY toward the southern Bighorn Basin and into Natrona
County. It is slowly lifting northward and will bring isolated
to scattered showers to the northern part of the forecast area.
The environment to the south and west of the band is becoming
more unstable, with isolated to scattered showers and
thunderstorms becoming more numerous as the shortwave trough
lifts northeastward out of the Great Basin. So far all of the
individual convective cells are quite small for lots of popcorn
convection. While brief heavy rainfall and frequent lightning
could be experienced through sunset, the storms today should
bring welcome rainfall to the region. Speaking of rainfall,
precipitation amounts this far have ranged from just a trace to
around 0.75". The steady rain over multiple hours is expected to
primarily soak into the dry ground and only bring localized
rises to creeks and streams. Thus, at this time, no flooding
concerns are expected.
As the trough moves northward into Montana overnight, the focus
on precipitation will stretch from Yellowstone toward the
Bighorns Mountains. Larger scale models like the NAM and GFS are
keeping the precipitation more to the north. HiRes models
however are indicating that there will be enough moisture and
instability from west-central WY into the Wind River Basin and
Natrona County northward for isolated to scattered showers and
thunderstorms from late morning through sunset. West-northwest
winds will be gusty from southwest into southern WY Thursday
afternoon as well with a tightened surface pressure gradient.
Precipitation totals Thursday should be the highest over the
northwest WY mountains and northern Bighorn Mountains.
&&
.DISCUSSION...
Issued at 130 AM MDT Wed Aug 27 2025
WV imagery shows the main finger of the PFJ pushing further
south out of Canada that will come into play later this week and
into the weekend. Broad ridging induced across the CWA is
evident with some dry-slotting that has inhibited much of the
forecasted QPF at this point way under-performing with all
models. IR shows the disorganization of this system with the
main upper level low across western and northern Idaho already
making a north to northwestward retreat that has kept much of
the moisture west of the CWA. Even the monsoonal moisture
influx is being stopped across NM and into CO with the upper
level high still in place not making its way east as models had
been indicating due to the aforementioned low making more of an
eastward progression.
Otherwise, it is hard to follow any model at this point with no
agreement with the Hi-Res models nor any of them getting the
ongoing radar situation correctly. The HRRR is the only one
remotely close and thus will follow it for the day knowing QPF
and PoPs still need slashed. The induced ridge over the state is
definitely dry-slotting much of the area with hopes of the
isolated rain shower activity to become more widely scattered
later this Wednesday morning and into the afternoon hours. Much
of the heavier rainfall is staying into Idaho and western
portions of MT. West of the Divide still see much of the
activity with areas to the east seeing more minimal chances and
QPF amounts. QPF west have been cut to well under an inch at
this point, and still probably could say it isn't enough. Model
initializations aren't even that close to the ongoing situation
and hard to follow any with any type of confidence. Regardless,
ample cloud cover and the more minimal rain chances will keep
temperatures more seasonable to even below average for this
time of year this afternoon and for the rest of the week into
Saturday. Models still indicate a weaker shortwave Thursday and
moreso Friday, and if the trend continues, this will not be
impactful as well. The better chances later Friday and into
Saturday will be for the northern half of the CWA and east of
the Divide, although small (20-30% confidence and probably
lower at this point). The northwest flow aloft comes back into
play with a weaker finger of the jet impacting these areas as
the main PFJ pushes well east.
As the main upper level low off the Pacific northwest coast
moves a bit northeast, it fills with time with decreasing
divergence aloft. This will allow induced ridging to build in
across the upper Rockies from the Bermuda high over southern NM
into Mexico allowing the low to be blocked from any influence to
the CWA for the later half of the weekend into next week. This
will bring a warming and dry trend Sunday and through the long
term with temperatures back to above average and minimal storm
chances outside of the higher terrain and airmass development
with the weak upper level flow.
All in all, hopes are still decent for at least some rainfall
later today and into Thursday especially west of the Divide.
However, QPF amounts are not coming to fruition at this point in
time as even the ensemble data has been out to lunch as well.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 423 PM MDT Wed Aug 27 2025
Widespread showers and isolated thunderstorms continue across much
of the area to start the period. Shower and thunderstorm activity
will persist through 03/04Z, generally ending from southwest to
northeast.
Overnight, low clouds and perhaps even fog are expected to develop
at several terminals (10 to 30% chances) with greatest chances at
KBPI, KPNA, KJAC, and KCPR. There is not enough confidence to drop
cigs or vsby in the TAFs below MVFR at this time, but if fog
develops (10 to 15% chance), expect to see IFR to LIFR conditions
through much of Thursday morning (10Z through 16Z timeframe). By
late morning, more significant clearing is expected ahead of the
next shortwave.
Shower and thunderstorm activity increases again Thursday afternoon
with this next shortwave, but confidence in timing and locations of
these showers and storms is low at this time.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...McDonald
DISCUSSION...Lowe
AVIATION...Hensley
Hazardous weather outlook, Aug 27, 1:02 AM MST, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MDT Wed Aug 27 2025
WYZ001>020-022>030-281215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MDT Wed Aug 27 2025
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Widely scattered rain showers and a few embedded thunderstorms with
lightning and brief heavy rainfall the main hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered rain showers and a couple embedded thunderstorms possible
Thursday becoming less active for Friday and Saturday. Warming and
dry trend Sunday onward into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Fremont
- When
- August 27, 4:15 PM MST to 5:15 PM MST
- Where
- Fremont County, 0.67 mi W of Jeffrey City to 0.27 mi SW of Jeffrey City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.499, -107.833
The public reported ponding water in low spots throughout Jeffrey City. Radar estimates showed 1.0 to 1.5 inches of rain falling on the town of Jeffrey City within a 1 hour period, with up to 2 inches falling west of town. Rainfall rates were estimated to be as high as 6 inches per hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, August 27 to 28, 20251 in hail · 9 events
- Damaging Winds and Heavy Rain in Florida, August 27 to 28, 202550 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20255 events
- Hail in Minnesota, August 27, 20251.25 in hail · 4 events
- Flood and Hail in Kansas, August 27 to 28, 20251 in hail · 4 events
- Flash Flooding in Nevada, August 27, 20253 events
- Hail in Minnesota, August 27, 20251 in hail · 3 events
- Heavy Rain in Florida, August 27, 20253 events
- Waterspout in Gulf of Mexico, August 27, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20251 event
- Flash Flood in California, August 27, 20251 event
- Debris Flow in Colorado, August 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293149.